MAUDE Adverse Event Report: COOK INC BLUE RHINO G2-MULTI PERCUTANEOUS TRACHEOSTOMY INTRODUCER TRAY; JOH TUBE TRACHEOSTOMY AND TUBE CUFF

COOK INC BLUE RHINO G2-MULTI PERCUTANEOUS TRACHEOSTOMY INTRODUCER TRAY; JOH TUBE TRACHEOSTOMY AND TUBE CUFF
Model Number N/A
Medical Device Problem Codes Difficult to Insert (1316); Device-Device Incompatibility (2919)
Health Effect - Clinical Code Upper Respiratory Tract Injury (4599)
Date of Event 03/10/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the white guiding catheter/blue rhino dilator assembly from a blue rhino g2-multi percutaneous tracheostomy introducer tray malfunctioned.Three different physicians reported that the white guiding catheter/blue rhino dilator assembly was not functioning properly.As result, three patients experienced posterior tracheal wall injury.Additional information regarding the event and patient outcome has been requested but is currently unavailable.This report will capture the patient with identifier: (b)(6).The other two patients will be captured in reports with patient identifiers (b)(6).
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Occupation: rrt.Pma/510(k) #: k193133.This report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.This report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Event or Problem Description
In additional information, it was clarified that one of the three physicians did not experience the failure with a patient; however, he examined several of the products to evaluate the failure.Another of the three physicians experienced the reported failure on four different dates.This report captures the event that occurred on (b)(6) 2023.The other events for this physician are captured in reports with patient identifiers (b)(6) , (b)(6) , and (b)(6).
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Additional information: b3, b5 this report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information received 26apr2023 regarding the three events.This report will focus on an event reported by one of the physicians.Three possible dates for this event include, 15sep2022, 10mar2023, and 15mar2023.Date clarification has been requested.The physician reported that bronchoscopic guidance was used during placement.It was confirmed that the proximal end of the blue rhino dilator was positioned at the single positioning mark on the white guiding catheter.During the procedure, the blue rhino dilator advanced beyond the safety ridge of the white guiding catheter.The wire guide was not leading the dilator and guiding catheter assembly after the blue rhino advanced over the safety ridge.It was noted that ultrasound was not used to evaluate the patient's neck prior to the procedure.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Additional information: b5 this report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Correction: h6 - annex a.Investigation ¿ evaluation.It was reported by a representative of university of new mexico hospital that on 10mar2023 the blue rhino dilator in a blue rhino g2-multi percutaneous tracheostomy introducer tray (rpn: c-ptisy-100-hc-g-na; lot#: unknown) advanced over the safety ridge of the white guiding catheter.The physician stated that ultrasound was not used to evaluate the patient's neck prior to the procedure.The physician confirmed that the proximal end of the blue rhino dilator was positioned at the single positioning mark on the white guiding catheter.The physician confirmed the dilator had advanced over the safety ridge of the guiding catheter, and the wire guide was no longer leading the blue rhino/guiding catheter assembly.As a result, posterior tracheal wall injury occurred.No other adverse events were reported due to this occurrence.Reviews of the complaint history, quality control procedures, manufacturing instructions (mi), and instructions for use (ifu) were conducted during the investigation.The complaint device was not returned.However, the customer did return many devices from different lots.Twenty-one of the returned devices were tested and the safety ridge and blue rhino were within specification.Due to this complaint device not being returned, cook cannot confirm the device was manufactured out of specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the device history record (dhr) was unable to be completed due to a lack of lot information.An expanded sales search to the customer was unable to identify the complaint lot.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in field.Cook also reviewed product labeling.The lot number was not provided; therefore, the most recent ifu packaged with the device was reviewed.The ifu contains the following in relation to the reported failure mode: ¿contraindications¿ ¿ patients with enlarged thyroids.¿ nonpalpable cricoid cartilage.¿ previous surgery at the tracheostomy site (e.G.Thyroidectomy).Potnetial adverse events: ¿ perforation of the trachea.¿ failed tracheostomy tube placement.¿ hypoxia.Tracheostomy procedure: 1.Palpate the landmark structures (thyroid notch, cricoid cartilage) to ascertain proper location for tracheostomy tube placement.Access and ultimately tube placement is ideally made at the level between the first and second tracheal cartilages or between the second d third tracheal cartilages whenever feasible.2.¿ make a 1.5-2.0 cm skin incision (vertical or horizontal) at the chosen insertion site ¿ note: an adequate skin incision and blunt dissection of the subcutaneous tissue can minimize the need for excessive force¿ 13.Activate the hydrophilic coating by immersing the distal end of the blue rhino g2-multi dilator in sterile water or saline.14.Advance the blue rhino g2-multi dilator and the guiding catheter as a unit over the wire guide, while maintaining wire guide position.Note: align the proximal end of the guiding catheter at the mark on the proximal portion of the wire guide.This will ensure that the distal end of the guiding catheter is properly positioned back on the wire guide, preventing possible trauma to the posterior tracheal wall during subsequent manipulations.Note: bronchoscopic guidance may also prevent possible trauma to the posterior tracheal wall.15.Begin to dilate the tracheal access site by advancing the guiding catheter and blue rhino g2-multi dilator into the trachea.To properly align the dilator on the wire guide/guiding catheter assembly, position the proximal end of the dilator at the single positioning mark on the guiding catheter.This will ensure that the distal tip of the dilator is properly positioned at the safety ridge on the guiding catheter to prevent possible trauma to the posterior tracheal wall during introduction.16.Advance and pull back the dilating assembly several times to effectively dilate the tracheal access site.Note: the wire guide must always lead the dilatory and the guiding catheter assembly to prevent possible trauma to the posterior tracheal wall during dilation.Care should be taken to keep the guiding catheter assembly properly aligned with the mark on the proximal portion of the wire guide.This will ensure that the tip of the guiding catheter assembly does not advance beyond the distal tip of the wire guide within the trachea¿¿ based on the available information, no product returned, and the results of the investigation, cook has concluded that component failure unrelated to manufacturing or design deficiencies contributed to the event.It is possible the patient had torturous anatomy and caused the need for excessive force.Excessive force could have caused the blue rhino to advance over the catheter¿s bump.It¿s also possible the rhino or the guiding catheter was damaged.However, none of these possibilities can be confirmed without additional information and/or physical examination of the complaint device.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
BLUE RHINO G2-MULTI PERCUTANEOUS TRACHEOSTOMY INTRODUCER TRAY
Common Device Name
JOH TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key16797445
Report Number1820334-2023-00498
Device Sequence Number3252170
Product Code JOH
UDI-Device Identifier00827002577039
UDI-Public(01)00827002577039(17)240401(10)15221134
Combination Product (Y/N)Y
Initial Reporter StateNM
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/01/2024
Device Model NumberN/A
Device Catalogue NumberC-PTISY-100-HC-G-NA
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Fifteen-Day
Initial Date Received by Manufacturer 04/14/2023
Supplement Date Received by Manufacturer04/26/2023
05/26/2023
07/20/2023
09/19/2023
Initial Report FDA Received Date04/24/2023
Supplement Report FDA Received Date05/23/2023
05/31/2023
07/28/2023
10/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient SexUnknown